Illinois, 2011

Damaging Wind in Illinois, July 30, 2011

July 30, 2011 · NWS PAH · 1 event in 1 county or zone

Thunderstorms developed along and north of a weak quasi-stationary front that extended from southern Missouri across the Lower Ohio Valley. Though vertical wind shear profiles were unfavorable for organized severe storm development, the hot surface air mass and steep low level lapse rates created the potential for isolated damaging winds with the strongest storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Thunderstorms developed along and north of a weak quasi-stationary front that extended from southern Missouri across the Lower Ohio Valley. Though vertical wind shear profiles were unfavorable for organized severe storm development, the hot surface air mass and steep low level lapse rates created the potential for isolated damaging winds with the strongest storms. An isolated severe storm caused minor wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 30, 11:58 AM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 30, 11:58 AM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1258 PM CDT SAT JUL 30 2011

.DISCUSSION...
NOT ALOT TO CHANGE WITH MODELS ALL SHOWING THE SAME BASIC
SCENARIO. CHANCE OF SCATTERED STORMS TODAY WILL BE A MAINLY
DIURNAL ONE. VISIBLE SATELLITE SHOWS ALREADY REVEALING EFFECTS OF
HIGH PRESSURE DOMING TO OUR WEST...WHICH MAY RESULT IN US STARTING TO
SEE SOME CAPPING OFF OF THE ATMOSPHERE. STILL LINGERING BOUNDARIES
TO OUR NORTH AND SOUTH COULD STILL PRODUCE RIM-FIRE
THOUGH...POSSIBLY BLEEDING INTO FA...SOMETHING TO MONITOR.

DOMING OF HIGH CONTINUES TOMORROW AND BY MONDAY SHOULD PRECLUDE
CONVECTIVE CHANCES TIL LATER IN WORKWEEK. RESULT WILL BE
REIGNITION OF HEAT/HUMIDITY APPROACHING ADVISORY CRITERIA...PRETTY
MUCH ANY TIME OVER THE NEXT 7 DAYS BUT ESPECIALY BY TUE-WED AT
LEAST IN ITS AREAL EXTENT OF COVERAGE OVER THE FA.

LATER IN THE WORKWEEK...THE HIGH DIRTIES SOMEWHAT AS SOME UPPER
FLOW TRANSITIONARY ACTIVITY WORKS ACROSS THE UPR MS VALLEY. THIS
COULD LEAD TO REINTRODUCTION OF SCATTERED POPS FOR OUR AREA...FOR
NOW JUST WENT WITH SLGT CHANCE 20S MENTIONED COVERING DAYS 6-7
(THU-FRI) TIME FRAME.

&&

.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR THIS AFTERNOON ACROSS
THE FORECAST AREA. ALL FORECAST TERMINALS MAY EXPERIENCE THE EFFECTS
OF A THUNDERSTORM FOR A FEW HOURS...WITH SOMEWHAT BETTER CHANCES
OVER THE WESTERN TERMINALS /KCGI AND KPAH/. PREVAILING CEILINGS
SHOULD TRANSITION TO VFR WHERE THEY HAVE NOT ALREADY DONE SO...BUT
MAY BE TEMPORARILY REDUCED TO MVFR UNDERNEATH THUNDERSTORM ACTIVITY.
LOCALLY HEAVY RAIN AND BRIEF GUSTY WINDS ARE POSSIBLE WITH THE
STRONGEST STORMS. REMNANT CIRRUS WILL LINGER INTO THE EVENING.
MOSTLY CLEAR SKIES AND CALM WINDS SHOULD RESULT IN THE DEVELOPMENT
OF MVFR FOG OVERNIGHT...WHICH MAY BE REDUCED TO A PERIOD OF IFR NEAR
DAYBREAK SUNDAY. WINDS WILL BE LIGHT AND VARIABLE...EXCEPT IN THE
VICINITY OF THUNDERSTORMS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Jul 30, 3:23 AM CST, 9 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
423 AM CDT SAT JUL 30 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-311000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
423 AM CDT SAT JUL 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TODAY...MAINLY EAST
OF THE MISSISSIPPI RIVER. A STRAY STORM MAY BRIEFLY PULSE UP TO
PRODUCE AN ISOLATED AREA OF DAMAGING WINDS...BUT THE PRIMARY
CONCERN WILL BE LOCALLY HEAVY RAINFALL.

HEAT INDICES MAY BRIEFLY TOP OUT NEAR 100 EAST OF THE MISSISSIPPI
RIVER TODAY BEFORE THUNDERSTORMS DEVELOP. OVER MUCH OF SOUTHEAST
MISSOURI HEAT INDICES FROM 100 TO 105 CAN BE EXPECTED FOR MUCH OF
THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SMALL CHANCE OF THUNDERSTORMS IS FORECAST FOR SUNDAY. A STRAY
STORM MAY BRIEFLY PULSE UP TO PRODUCE AN ISOLATED AREA OF
DAMAGING WINDS...BUT THE PRIMARY CONCERN WILL BE LOCALLY HEAVY
RAINFALL.

HEAT INDICES WILL TOP OUT AROUND 100 DEGREES OVER MUCH OF THE AREA
EACH AFTERNOON. THE WORST CONDITIONS ARE EXPECTED TUESDAY AND
WEDNESDAY WHEN PORTIONS OF THE AREA MAY REACH 105 DEGREES.

A SMALL CHANCE OF THUNDERSTORMS IS FORECAST THROUGHOUT THE AREA
THURSDAY NIGHT THROUGH FRIDAY NIGHT. AT THIS TIME SEVERE WEATHER
IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DRS

In the hours before

Special weather statement, Jul 30, 12:41 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
141 PM CDT SAT JUL 30 2011

ILZ080-301930-
PERRY IL-
141 PM CDT SAT JUL 30 2011

...SIGNIFICANT WEATHER ADVISORY FOR PERRY COUNTY IN SOUTH CENTRAL
ILLINOIS UNTIL 230 PM CDT...

AT 137 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND VERY
STRONG WINDS AROUND 50 MPH.  THIS STORM WAS LOCATED 7 MILES NORTH OF
CUTLER...MOVING EAST AT 25 MPH.

LOCATIONS THAT MAY BE IMPACTED INCLUDE WILLISVILLE...PINCKNEYVILLE...
TAMAROA...ST. JOHNS AND DU QUOIN.

THIS STORM WILL PRODUCE VERY HEAVY RAIN AS WELL...WHICH MAY RESULT IN
STANDING WATER ON AREA ROADS. WATER LEVELS IN SMALL CREEKS...STREAMS
AND IN DITCHES MAY RISE QUICKLY...ESPECIALLY IN POOR DRAINAGE AREAS.

The radar

The Paducah radar (KPAH), 125 km away, was scanning. The volume nearest the first event began at 19:09 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Perry

When
July 30, 1:10 PM CST
Where
Perry County, Pinckneyville
Measured
56 kt (64 mph) estimated gust
Property damage
$30,000
Reported by
Newspaper
Coordinates
38.080, -89.380

A small metal storage shed was blown onto a garage roof. Trees and large limbs were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340273.